Seniors  |  Infants  |  Adults  |  Medication safety

Medication Errors - Double Dosing Twice as Much: Not Twice as Good

The Bottom Line

The most common medication error is taking - or giving - a double dose. For some medicines, a double dose can cause significant problems. Examples include medicines for high blood pressure, ADHD, and diabetes.

The Full Story

The most common error people make with their medicines is taking - or giving - a double dose. Mom gives a dose to a child; dad or the babysitter comes along and gives it again. Or, someone gets distracted and takes a prescription medicine once - and then again.

For some medicines, an extra dose can cause problems. For example, too much blood pressure medicine could make you light-headed. Too much ADHD medicine might make a child jittery. Too much antibiotic might cause an upset stomach. Too much diabetes medicine can cause low blood sugar. And, you could run out of a medicine too soon.

Anyone who gives or takes medicine needs a system for keeping track. Here are a few tips.

  • Make a plan. Decide who will be giving a child each dose of medicine.
  • Keep a log. This is a bit of extra trouble. BUT it can be really useful when more than one person cares for a child. The log stays with the medicine. Every time someone gives a dose, it’s marked on the log. This can be a good tip for adults keeping track of their own medicines, too.
  • Consider using a pill sorter. Many kinds are available. By looking at the compartments, you can see if you took a particular dose of medicine or not. (This is a good idea ONLY if there are no children around, unless you get a child-resistant pill sorter. Even so, you need to be sure that medicines are where children can't reach them.)
  • Talk to your pharmacist. He or she can help you figure out a system that should work for you.

If you make a mistake with medicines, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away. You will find out if  you need to do anything. If you do, you'll find out exactly what. webPOISONCONTROL® and the poison specialists will help if you might have taken that extra dose, too. Twenty-four hours a day, you can use the webPOISONCONTROL® tool or call 1-800-222-1222.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

20 Tips to Help Prevent Medical Errors: Patient Fact Sheet. September 2011 Agency for Healthcare Research and Quality, Rockville, MD

References

Mowry JB, Spyker DA, Cantilena LR, Bailey JE, Ford M. 2012 annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 30th annual report. Clinical Toxicology. 2013;51:949–1229.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Decide who will give each dose of medicine to a child.
  • Keep a log: mark it each time someone gives or takes a dose.
  • Use a pill sorter. If children are around, make sure it’s child-resistant.
  • Talk to your pharmacist about the best way for you to keep track of your medicine.

This Really Happened

A 19-year-old woman took a double dose of her Wellbutrin® XL (bupropion, used as an antidepressant and for smoking cessation). The amount she took, 600 mg, has caused seizures in some people. Also, because she took extended-release Wellbutrin®, she was at risk of seizures for many hours to come.

Poison Control referred the patient to the nearest emergency room. An IV was placed in case she needed medicine to control seizures. She was monitored for seizures and other harmful effects of overdose. This patient did not develop any symptoms. After many hours of observation, she was able to return home.